- Metformin is a diabetes drug that is also being taken off the label for weight loss and anti-aging.
- It can have serious gastrointestinal side effects, including diarrhea without warning.
- Experts recommend starting with a low dose and reducing carbs to lessen side effects.
It started out like any other last-minute trip to the grocery store. Dressed in slacks, a top and a colorful shawl draped around her shoulders, Gina Holden headed to the supermarket, grabbed what she needed and hurried to her car.
It was 2016, and Holden, then in her 60s, had been taking metformin for about 18 months to control her type 2 diabetes. At the time she was diagnosed, a doctor told her it was the best medicine. for his condition.
In the year and a half since she started taking metformin, she had already repeatedly dealt with the gastrointestinal side effects of the drug, including some recurring episodes of severe diarrhea. But nothing had prepared her for what was to come.
As Holden placed the groceries in her car, suddenly she knew she had to find a bathroom. Immediately.
“The moment I walked into the store and into the bathroom stall, everything just went wild — it just dripped onto the floor,” she told Insider.
After cleaning up, Gina had to find a way out of the store without clean pants or clean underwear.
“I tied the shawl around me, held my head up and walked to the car,” she said.
Metformin ‘can really mess with your system’, patients say
Holden shared her story with Insider out of her own free will, though she admits it’s embarrassing, rude, and — now that it’s all over — something “we all laugh about.” She shared it because she said she was “flabbergasted” and worried that people would use the same diabetes drug that caused her so much grief for off-the-books purposes like anti-aging and skincare. weightloss.
Metformin is an inexpensive, generic metabolism-altering drug that is available without a prescription in many countries. The World Health Organization considers the pill an “essential” staple for pharmacies around the world, due to its ability to regulate blood sugar in people with diabetes and pre-diabetes. It is also increasingly being used off-label for weight loss or potentially delaying aging in the elderly. Yet a percentage of people who try metformin, ranging from a tenth to a third of patients, may never tolerate the drug well.
It’s true that many people lose a few pounds when they start taking metformin – one study found the average was around six pounds.
But “do they know the side effects?” Holden said. “It can really mess up your system.”
Other patients who had been taking metformin for 20 years told Insider that suddenly they too developed severe valve-like diarrhea like Holden’s. The kind that led to embarrassing episodes at restaurants, casinos, and family gatherings. These patients asked to be identified only by their first name because the episodes were so shameful and isolating. The patients Insider spoke to were all over 65, but none had had problems with incontinence before taking metformin.
Doctors warn that it is difficult to blame metformin alone for these events, or to know for sure that the diabetes pill was the cause of these accidents. However, the patients Insider spoke to said all of the embarrassing diarrhea issues stopped once they stopped taking metformin.
A patient had diarrhea so severe that she had to be hospitalized
Richard, 78, had been taking metformin for about 20 years for his type 2 diabetes when the episodes of severe diarrhea started to occur. At first, he rationalized the accidents: Maybe he got food poisoning. Maybe the eggs weren’t fully cooked.
Eventually, when he “just couldn’t get to the bathroom” once and there was no clear culprit involved, he decided to talk to his doctor.
A colonoscopy came back clean. But one of her doctors suggested that she stop metformin, just to see if it helped her condition. As soon as Richard stopped metformin and started eating probiotic yogurt every day, his gastrointestinal issues disappeared.
“I will say my stomach, my whole intestine is out of order and to this day it continues to be a bit of a problem, but at least it gives me time to go to the bathroom,” he said. .
Irma, 84, shared a similar experience with Insider. She had been taking a low dose of metformin with no problem for about three or four years when, over the course of a few months in the fall of 2021, diarrhea became part of her daily life.
“Most of the time I didn’t go to the bathroom,” she told Insider, saying she “had very little warning.”
Irma started taking stomach remedies like Pepto Bismol, but they didn’t seem to be helping much. In fact, the diarrhea was getting worse, and so was Irma.
Over the course of about a week, she became so severely dehydrated that she eventually called 9-1-1 and had to be rushed to hospital.
At the hospital, doctors suggested that metformin might have been a key factor in the severe diarrhea. So Irma stopped taking her medication and started taking another diabetes medication instead. She says the diarrhea hasn’t been a problem.
“Never before, and never since,” she said.
Doctors say there are several things patients can do to reduce the risk of an embarrassing ‘episode’
Most doctors suggest starting metformin at a lower dose and gradually increasing the prescription strength.
“You really need to dose slowly,” Dr. Susan Spratt, a metabolic specialist and endocrinologist at Duke University Hospital, told Insider. “Sometimes people can’t tolerate the maximum dose and we just try to get them to the maximum tolerated dose.”
Dr. Nir Barzilai, who has been researching for years whether metformin can really slow aging, says some people will never be able to tolerate the drug, and part of that may be due to genetics.
For the first week or so, most patients with metformin may experience stomach upset, cramps, feeling full with very little food, and diarrhea.
“It usually goes away, except in some people it doesn’t go away,” Barzilai told Insider. “And then they shouldn’t be on metformin.”
Metformin intolerance can also be influenced by environmental factors, including your diet, so it can help limit simple carbs like white bread, white rice and sweets, Spratt suggested.
Finally, it may be worth trying extended-release versions of metformin, which are more expensive but tend to have fewer stomach-churning side effects because they are released more slowly in the gut.
“Besides the gastrointestinal side effects, it’s a pretty mild drug to take,” Spratt said.
Despite its off-label popularity, metformin is not recommended by doctors for young, healthy people without metabolic problems. Dr Barzilai warns ‘young people under the age of 50 or 40’ that the drug may be ‘harmful’ for them, as it can adversely affect testosterone, muscle building, sperm and, in rare case, on the liver. function.
WATCH NOW: Popular Videos from Insider Inc.